Hail, Chase
- When
- July 10, 5:49 PM MST
- Where
- Chase County, 4.78 mi W of Champion
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.460, -101.840
A cooperative weather observer reported golf ball size hail near Champion.
Supercells over southwest Nebraska moved northeast and eventually merged into a bowing segment during the evening and night of July 10, producing severe hail and wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Supercells over southwest Nebraska moved northeast and eventually merged into a bowing segment during the evening and night of July 10, producing severe hail and wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 10, 4:49 PM MST, 1 hour earlier.
Area Forecast Discussion National Weather Service North Platte NE 649 PM CDT Sun Jul 10 2022 .SHORT TERM...(This evening through Monday night) Issued at 300 PM CDT Sun Jul 10 2022 Main forecast concerns focus on the ongoing heat with the threat for scattered strong to severe thunderstorms late this afternoon and evening. Aloft, upper-level ridging remains firmly in place across the Southern Plains with the local area caught under the northern periphery. Relatively zonal flow was noted across the Central and Northern Plains as a weak shortwave was dropping east out of the Northern Rockies and into the western Dakotas later tonight. This feature was quick on the heels of another shortwave traversing the US/Canada border and quickly moving into the Great Lakes region. This will helping surface low track east along I-90 in South Dakota with a trailing cool front moving in to western Nebraska this morning. Late this afternoon and tonight...confidence is increasing in the threat for strong to severe thunderstorms to affect portions of southwest and central Nebraska late this evening. Before that occurs, however, high heat will continue to be the main concern. Intense heat will continue through the afternoon. Heat headlines will be left alone with no alterations. Did lean on guidance that prolonged the heat into the evening, much like what was been observed yesterday where air temperatures at LBF did not fall below 90 degrees until about 9pm CDT. The lone fly in the ointment so to speak for this would be if we saw convection move in quicker in the early evening hours. For now, will account for later arriving convection and maintain the higher temperatures later in the evening to aid with messaging the heat risks. Regarding thunderstorm risk...seeing increasing signals for more scattered to potentially widespread coverage of thunderstorms tonight. Surface boundary is dropping through the area slowly today and has already led to isolated development across the Sandhills into north central Nebraska earlier this morning into the early afternoon. As northerly flow develops in the post frontal airmass, slight increases in surface humidity will occur as moisture pools. Storm initiation looks to come across southeast Wyoming/southwest Nebraska Panhandle/northeast Colorado. As daytime highs climb into the upper 90s, boundary layer mixing will erode remaining CIN as convective temperatures look to breach around the middle of the afternoon. Low-level convergence will increase within modest easterly surface flow which should allow isolated to scattered development off of the Laramie Range. Both the NAM/GFS paint a large area of QPF stretching along the NE/CO west to east border with further support from morning CAMs output, notably the HRRR/ARW/FV3. The environment would be supportive of strong to severe convection...steep mid-level lapse rates overtop a humid airmass will push MUCAPE values AOA 1000-1500 j/kg with modest deep layer shear around 20 to 25 knots favoring multicell clusters. Forecast soundings show deep inverted-v profiles with LCLs nearing 10k feet AGL. Given a deeply mixed and dry boundary layer, greatest concern would be with cold pool development leading to increased coverage and threat for damaging wind gusts. DCAPE values will exceed 1500 j/kg for much of the area with pockets approaching 2000 j/kg in addition to delta theta-e values falling below -20, especially north of the surface boundary within the plume of greater moisture. As the evening progresses, a strengthening LLJ will provide a source of strong theta-e advection which will likely lead to additional develop in the late evening hours with moderate elevated instability remaining in place. Given fairly weak shear south of Highway 20 and marginal LI values, not expecting widespread severe hail and even less confident in seeing exceedingly large hail (1.75" or larger). A second area of rain and thunderstorms associated with the later arriving shortwave diving southeast out of South Dakota. This will primarily affect areas across north central Nebraska in the early morning hours on Monday. This will likely occur within a moderately unstable environment though lapse rates won't be as impressive as in areas further south. Shear will be stronger given closer proximity to strong h5 flow, so storm organization is likely. Again, DCAPE values in excess of 1000 j/kg and delta theta-e values falling below -20 degC would support damaging wind gusts. Believe hail will also be a threat, especially if any storm can stay discrete. This will be a lower confidence threat, however, given strong forcing likely leading to quicker upscale growth. The few locations that see both rounds of storms, generally portions of north central Nebraska, may see some locally heavy rainfall from the multiple rounds. Heaviest rainfall amounts of up to 0.5" are possible but some locations could potentially see upwards of 1.0-1.5". Believe these areas will be very localized though. .LONG TERM...(Tuesday through Sunday) Issued at 300 PM CDT Sun Jul 10 2022 Tuesday...upper-level troughing will move into the Hudson Bay region by early Tuesday with the strong ridging aloft having now drifted back west of the Continental Divide and into the Four Corners region. This will put the local area within enhanced northwesterly flow aloft as surface high pressure dives southeast towards the middle Mississippi Valley. As the surface high traverses the area in the morning hours, expect clearing skies and light winds. With low- level moisture previously scoured out by the departing frontal boundary, will see a decent set up for a cooler night. Opted not to bite fully on the coolest guidance staying closer to the NBM 50th percentile for now. Given the setup, can't rule out a few locations falling into the low 50s. High pressure doesn't stick around long and given the clear skies and southerly winds, expect to see afternoon highs recover back into the upper 80s to low 90s. Upslope moist winds may promote some thunderstorm development mainly west of Highway 61 so will maintain the slight chance PoPs (< 25%) inherited from the model blend. Though modest instability will be in place, spatial coverage will be greatly limited and therefore thinking any strong to severe thunderstorm threat will remain west of the forecast area. Wednesday and beyond...becoming increasingly concerned about a prolonged heat wave with consecutive days of upper 90s to low 100s afternoon highs looking increasingly likely. Broad high pressure will settle east of the area by early Wednesday, leading to a return to southerly flow. With upper-level high pressure anchored immediately upstream, expect increasing temperatures for the latter half of the week as anomalous mid-level temperatures overspread the area. The warm-up will have a buffer day Wednesday with highs ranging from the low 90s east of Highway 83 and upper 90s to the west. By Thursday, however, h7 temperatures will have increased nearly 3-5 degC across the entire forecast area. This in tandem with the slow approaching ridge axis will foster afternoon highs reaching the upper 90s to low 100s. This heat dome looks to remain in place through the end of the week. NAEFS output suggests h7 and h5 temperature anomalies exceeding the 90th percentile each day through the run after Thursday (out through Wednesday, 07/20). ECMWF EFI shows elevated values for both daily max and min temperatures Thursday through Sunday, with signs in SoT values suggesting anomalous and extreme potential. About the only potential relief from this impending heat would be related to any daily convection potential. Though the overall weather pattern is not overly supportive of widespread rain and thunderstorms, forecaster confidence is not overly high to suggest that this heat wave comes with no chances for rain at some point. Timing that is nearly impossible given the driving forces at play...weak boundaries, some upslope component to the winds leading to high terrain development, etc...so will say a lucky few may catch a day or two where temperatures don't achieve their potential. That said, the forecast will clearly favor dry for much of the area with high heat likely exacerbating the ongoing drought conditions in the area. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 642 PM CDT Sun Jul 10 2022 Isolated to scattered thunderstorms are possible this evening into the overnight hours across portions of southwest Nebraska into the northern Sandhills. The greatest potential for thunderstorms early to mid evening will be across southwest Nebraska, then the potential spreads with additional thunderstorms possible into the Sandhills and northern Nebraska late evening into the overnight. Winds will be breezy this evening with gust up to 20 kts out of the north. Winds increase tomorrow morning with gust near 25 kts possible through the afternoon. && .LBF WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM CDT /7 PM MDT/ this evening for NEZ006-007-009-010-027>029-038-058-059-069>071. Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for NEZ005- 008-024>026-035>037-057. && SHORT TERM...NMJ LONG TERM...NMJ AVIATION...Gomez
Hazardous Weather Outlook National Weather Service North Platte NE 400 PM CDT Sun Jul 10 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-112100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 400 PM CDT Sun Jul 10 2022 /300 PM MDT Sun Jul 10 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. An Excessive Heat Warning and Heat Advisory remains in effect until 8 pm CDT. Dangerous heat index values of 100 to 109 degrees are forecast across much of the area. Elevated to near critical fire weather conditions are expected across portions of southwest Nebraska into this evening. Breezy west to southwest winds will combine with very warm and dry conditions and lead to increased fire weather concerns. Additionally, dry lightning will be possible across southwest Nebraska in any thunderstorm activity this evening. Strong to severe thunderstorms are possible this evening and tonight. The primary hazards are wind damage, hail, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Heat wave conditions are expected again late this week and into the weekend which may cause heat indices to rise to near or above 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
455 PM CDT Sun Jul 10 2022
NEZ059-070-071-102245-
Frontier NE-Hayes NE-Lincoln NE-
455 PM CDT Sun Jul 10 2022
...A strong thunderstorm will impact portions of northwestern
Frontier, south central Lincoln and northeastern Hayes Counties
through 545 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wellfleet, or 10 miles west of Curtis, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Curtis, Wellfleet, Maywood and Hansen Memorial Reserve State Wildlife
Management Area.
This includes Highway 83 between mile markers 42 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4055 10080 4067 10093 4083 10057 4060 10035
TIME...MOT...LOC 2154Z 245DEG 15KT 4068 10071
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RobergSpecial Weather Statement
National Weather Service North Platte NE
521 PM CDT Sun Jul 10 2022
NEZ059-071-102300-
Frontier NE-Lincoln NE-
521 PM CDT Sun Jul 10 2022
...A strong thunderstorm will impact portions of northwestern
Frontier and south central Lincoln Counties through 600 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wellfleet, or 12 miles west of Curtis, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wellfleet, Maywood and Hansen Memorial Reserve State Wildlife
Management Area.
This includes Highway 83 between mile markers 46 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4058 10078 4075 10077 4082 10053 4067 10044
TIME...MOT...LOC 2220Z 252DEG 11KT 4069 10074
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RobergSpecial Weather Statement
National Weather Service North Platte NE
600 PM MDT Sun Jul 10 2022
NEZ069-110030-
Chase NE-
600 PM MDT Sun Jul 10 2022
...A strong thunderstorm will impact portions of northwestern Chase
County through 630 PM MDT...
At 559 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar, or 13 miles east of Holyoke, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lamar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4057 10206 4066 10205 4069 10189 4051 10175
4042 10205
TIME...MOT...LOC 2359Z 246DEG 21KT 4051 10206
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RobergSpecial Weather Statement
National Weather Service North Platte NE
610 PM MDT Sun Jul 10 2022
NEZ069-110045-
Chase NE-
610 PM MDT Sun Jul 10 2022
...A strong thunderstorm will impact portions of southeastern Chase
County through 645 PM MDT...
At 610 PM MDT, Doppler radar was tracking a strong thunderstorm over
Enders, or near Imperial, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Imperial, Enders Reservoir State Recreation Area, Enders, Center Dam
Campground and Area A Campground.
This includes Highway 61 between mile markers 30 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4041 10149 4047 10169 4061 10157 4053 10135
TIME...MOT...LOC 0010Z 220DEG 16KT 4047 10156
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RobergSpecial Weather Statement
National Weather Service North Platte NE
630 PM MDT Sun Jul 10 2022
NEZ069-110100-
Chase NE-
630 PM MDT Sun Jul 10 2022
...A strong thunderstorm will impact portions of central Chase County
through 700 PM MDT...
At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Lamar, or 10 miles west of Imperial, moving northeast
at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rural areas of western Chase County.
This includes Highway 61 between mile markers 46 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4046 10178 4054 10196 4069 10184 4061 10159
TIME...MOT...LOC 0029Z 220DEG 17KT 4053 10184
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RobergThe Goodland radar (KGLD), 122 km away, was scanning. The volume nearest the first event began at 00:47 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
A cooperative weather observer reported golf ball size hail near Champion.
Public reported quarter size hail near Champion.
Public reported quarter size hail near Champion.
Public estimated 60 mph wind gusts near Champion with tree damage.
Emergency management reported half dollar size hail near Champion.
A cooperative weather observer estimated 60 mph wind gusts.
Grant Fire Department reports damage to shingles, trees, and power lines from thunderstorm winds.
Public estimated wind gusts of 60 to 70 mph, along with two trees downed measuring 30 inches in diameter.
Imperial Airport ASOS measured a 68 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042368, 1042369, 1042370, 1042371, 1042372, 1042373, 1042374, 1042375, 1042376.